Alert archive / Hawaii / High Wind Warnings in 2014
High Wind Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 13, 2014, 12:34 AM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2014, 12:34 AM HST (10:34 UTC)
- Expired
- Mar 13, 2014, 3:20 PM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395 WWHW70 PHFO 131034 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1234 AM HST THU MAR 13 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE DAY. HIZ028-132345- /O.UPG.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/ /O.NEW.PHFO.HW.W.0009.140313T1034Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1234 AM HST THU MAR 13 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
2 follow-up statements
154 WWHW70 PHFO 131343 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 AM HST THU MAR 13 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE DAY. HIZ028-140245- /O.CON.PHFO.HW.W.0009.000000T0000Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 343 AM HST THU MAR 13 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. * TIMING...THROUGH 6 PM TODAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH... WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
049 WWHW70 PHFO 140120 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 PM HST THU MAR 13 2014 HIZ028-140230- /O.CAN.PHFO.HW.W.0009.000000T0000Z-140314T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 320 PM HST THU MAR 13 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH WIND WARNING. WINDS AT THE SUMMITS HAVE DECREASED BELOW WARNING CRITERIA THUS THE WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 12, 8:30 PM HST, 4 hours 4 minutes earlier.
Area forecast discussion, Mar 12, 8:30 PM HST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED MAR 12 2014 .SYNOPSIS... HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL MAINTAIN A TRADE WIND WEATHER PATTERN INTO FRIDAY. CLOUDS AND BRIEF LIGHT SHOWERS WILL BE FOCUSED OVER WINDWARD AND MAUKA AREAS. A WEAKENING FRONT IS EXPECTED TO MOVE ACROSS THE ISLANDS FRIDAY NIGHT THROUGH SATURDAY NIGHT...WHICH WILL BRING AN INCREASE IN SHOWER ACTIVITY. A STRONG HIGH BUILDING IN BEHIND THE FRONT WILL BRING STRONG AND GUSTY TRADE WINDS FOR THE WEEKEND...AND INTO EARLY NEXT WEEK. WHILE CLOUDS AND SHOWERS WILL BE FOCUSED OVER WINDWARD AND MAUKA AREAS...THE STRONG WINDS WILL CARRY PASSING SHOWERS OVER LEEWARD AREAS AT TIMES. THE TRADES ARE EXPECTED TO DIMINISH TO MODERATE LEVELS DURING THE MIDDLE OF THE WEEK. && .DISCUSSION... THERE IS LITTLE CHANGE TO THE FORECAST PHILOSOPHY AT THIS TIME. HIGH PRESSURE FAR NORTHEAST OF THE AREA CONTINUES TO BRING TRADE WINDS TO THE ISLANDS TONIGHT...AND THESE SHOULD PERSIST INTO FRIDAY. LIMITED UPSTREAM MOISTURE MEANS LIMITED SHOWERS BEING CARRIED IN ON THE TRADES. THURSDAY LOOKS TO BE A REPEAT OF WEDNESDAY. WINDS ON MAUNA KEA CONTINUE TO REMAIN AT ADVISORY LEVELS...AND THESE WINDS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THURSDAY. THE GFS INDICATES THAT THE WINDS SHOULD BE PEAKING NOW AT THE BIG ISLAND SUMMITS...AND GRADUALLY DIMINISHING THURSDAY...DROPPING BELOW ADVISORY BY THURSDAY EVENING. MODELS REMAIN IN GOOD AGREEMENT WITH A FRONT APPROACHING THE ISLANDS FRIDAY FROM THE NORTHWEST. THERE REMAINS NO DEFINITIVE WIND SHIFT OVER THE ISLANDS...SO BELIEVE THE FRONT WILL WEAKEN TO A SHEARLINE BY THE TIME IT REACHES THE ISLANDS FRIDAY NIGHT. MOISTURE WILL REMAIN LIMITED WITH THIS SYSTEM...BUT EXPECT SHOWERS TO EXPAND FROM WINDWARD AND MAUKA AREAS TO INCLUDE OTHER AREAS OF THE ISLANDS FRIDAY NIGHT AND SATURDAY. THE MODELS REMAIN CONSISTENT IN BUILDING A STRONG HIGH PRESSURE SYSTEM BEHIND THE FRONT. THIS WILL BRING INCREASING NORTH NORTHEAST TO NORTHEAST WINDS TO THE ISLANDS SATURDAY AND SUNDAY. THE STRONGEST WINDS ARE EXPECTED SUNDAY...AND A FEW LOCATIONS SUCH AS LEEWARD KOHALA MAY APPROACH WARNING LEVELS DURING THAT TIME. TRADE WINDS WILL BEGIN TO WEAKEN A BIT TUESDAY AND WEDNESDAY AS THE HIGH MOVES TO A POSITION FAR TO OUR NORTHEAST. && .MARINE... MODERATE TRADES CURRENTLY OVER THE ISLANDS CONTINUE A SMALL CRAFT ADVISORY /SCA/ FOR THE ALENUIHAHA CHANNEL. WINDS WILL LIKELY DROP OFF BRIEFLY THURSDAY NIGHT AND EARLY FRIDAY...BUT THEN EXPECT WINDS TO RAMP UP AGAIN ACROSS ALL THE WATERS LATER FRIDAY AND THROUGH THE WEEKEND. WINDS...AND SEAS...WILL EXCEED SMALL CRAFT ADVISORY LEVELS OVER THE WEEKEND ACROSS THE ENTIRE FORECAST AREA WITH GALE FORCE WINDS LIKELY OVER THE TYPICALLY WINDY ZONES BY SATURDAY EVENING. A GALE WATCH COULD BE ISSUED AS EARLY AS THURSDAY AFTERNOON FOR THIS UPCOMING WIND EVENT. THE CURRENT NORTHWEST SWELL HAS PEAKED AND WILL GRADUALLY LOWER THROUGH THURSDAY. A SLIGHTLY LARGER NORTHWEST SWELL IS EXPECTED FOR FRIDAY AND SATURDAY WITH SURF HEIGHTS REACHING ADVISORY LEVELS. STRONG TRADE WINDS OVER THE WEEKEND WILL CAUSE A SIGNIFICANT INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. && .AVIATION... AIRMET TANGO IS IN EFFECT FOR LOW LEVEL TURBULENCE...MAINLY AFFECTING AREAS OVER AND DOWNWIND OF THE MOUNTAINS. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALENUIHAHA CHANNEL. && M BALLARD
Nearby
High Wind Warnings in Hawaii, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.